Ohio, 2009

Flash Flood and Hail in Ohio, June 9, 2009

June 9, 2009 · NWS ILN · 8 events in 3 counties and zones

A cold front crossed the region on Tuesday, June 9th with thunderstorms that produced large hail during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front crossed the region on Tuesday, June 9th with thunderstorms that produced large hail during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 12:37 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 9, 12:37 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY TRACK ACROSS THE REGION TODAY. THE FRONT
WILL STALL JUST SOUTH OF THE OHIO RIVER TONIGHT AND THEN LIFT BACK
INTO THE AREA TOMORROW AS LOW PRESSURE APPROACHES. THE LOW WILL
MOVE THROUGH ON WEDNESDAY EVENING WITH A SECOND LOW MOVING ALONG
THE FRONT ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS A LITTLE DIFFICULT TO DISCERN BUT IT APPEARS TO BE
LOCATED FROM SOUTHEAST INDIANA OVER INTO CENTRAL OHIO. THE FRONT
IS FORECAST TO PUSH VERY SLOWLY SOUTHEAST ACROSS THE AREA THROUGH
THE AFTERNOON HOURS. LOW LEVEL CONVERGENCE ALONG AND AHEAD OF THE
FRONT SHOULD SERVE AS A FOCUS FOR SCATTERED AFTERNOON THUNDERSTORM
DEVELOPMENT. THE 12Z ILN SOUNDING HAD SOME IMPRESSIVE INSTABILITY
ABOVE THE INVERSION WITH CAPES IN EXCESS OF 2000 J/KG. THIS SHOULD
BECOME MORE SURFACE BASED AS WE HEAD INTO THE AFTERNOON WITH BEST
INSTABILITIES EXPECTED ACROSS OUR SOUTHEAST. THE MORNING SOUNDING
IS ACTUALLY SUPPORTING HIGH TEMPERATURES A LITTLE WARMER THAN
CURRENT FORECAST. WILL THEREFORE NUDGE UP TEMPS A BIT ACROSS THE
SOUTHEAST WHERE FRONT WILL BE LAST TO REACH. GIVEN FAIRLY HIGH
CAPES...A FEW SEVERE STORMS NOT OUT OF THE QUESTION DESPITE
RELATIVELY WEAK WIND FIELDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A FEW STORMS COULD STILL BE OCCURRING INTO THE EVENING IN THE
SOUTHEAST ZONES BEFORE THE FRONT MAKES IT ALL OF THE WAY THROUGH.
APPEARS THAT THE BOUNDARY WILL NOT MAKE IT TOO FAR SOUTH BEFORE
STALLING. HOWEVER THERE SHOULD BE ENOUGH DRY AIR TO KEEP THE REST
OF THE NIGHT PRECIPITATION FREE.

THE FRONT WILL LIFT BACK INTO THE REGION ON WEDNESDAY AS A WAVE ON
THE FRONT APPROACHES. THIS WILL INCREASE LIFT AND SPREAD SHOWERS
AND THUNDERSTORMS INTO THE FORECAST AREA ESPECIALLY DURING THE
AFTERNOON AND EVENING. INSTABILITY IS NOT FORECAST TO BE AS HIGH BUT
SHEAR WILL BE MORE FAVORABLE FOR POTENTIAL SEVERE THUNDERSTORMS.

CONVECTION IS CAUSING MODELS TO HAVE DIFFICULTY DISCERNING DETAILS
OF FORECAST EVOLUTION. AT THIS POINT IT SEEMS THAT THIS FIRST LOW
WILL PASS ACROSS THE AREA ON WEDNESDAY EVENING WITH A LULL IN
ACTIVITY THEREAFTER. BUT ANOTHER WAVE ON THE FRONT WILL MOVE IN
FOR THURSDAY WHICH WILL ONCE AGAIN INCREASE THE CHANCE FOR SHOWERS
AND THUNDERSTORMS. HAVE GONE WITH LIKELY POPS FOR MOST OF THE
FORECAST AREA FOR WEDNESDAY THROUGH THURSDAY. AS THIS SECOND WAVE
PASSES IT SHOULD TAKE THE PRECIPITATION WITH IT. SO HAVE TRENDED
TOWARDS IMPROVING CONDITIONS ON THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
IN SPLIT FLOW PATTERN AN ACTIVE WX PERIOD IS EXPECTED FOR THE LONG
TERM. NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH GROSS FEATURES
BUT SOME DIFFERENCES EXIST IN TIMING AND PLACEMENT OF THE FRONTAL
POSITIONS AND ASSOCIATED WAVES. HAVE TRENDED FCST SOLN CLOSE TO
HPC/ECMWF BLEND.

MID LEVEL FLOW TRANSITIONS A LTL MORE NWRLY AND SFC HIGH PRESSURE
BEGINS TO BUILD IN FRIDAY. GFS HAD BEEN QUICKEST DRYING OUT THE
REGION...BUT LATEST RUN NOW HAS A SECOND WAVE DEVELOPING AND
LINGERS PRECIP ON FRIDAY. HAVE LINGERED A CHANCE ACRS SE AND S ON
FRIDAY AND THEN DRY OUT. AS FLOW AMPLIFIES AND BECOMES
NORTHWESTERLY...SFC HI PRESSURE WILL PROVIDE DRY WX LATER ON
FRIDAY AND THRU NEXT WEEKEND.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A FEW CELLS HAVE DEVELOPED AHEAD OF BOUNDARY ACROSS SOUTHERN
PORTIONS OF FA EARLY THIS AFTERNOON. EXPECT TO SEE ACTIVITY BECOME
MORE SCATTERED AS WE CONTINUE TO DESTABILIZE THROUGH MID
AFTERNOON. RIGHT NOW IT LOOKS LIKE BEST CHANCE OF PCPN WILL BE TO
THE SOUTH AND EAST OF THE TAF SITES SO WILL KEEP THE TAFS DRY AND
JUST GO WITH A CB THROUGH MID TO LATE AFTERNOON. DIURNAL ACTIVITY
SHOULD TAPER OFF BY EARLY EVENING LEAVING MAINLY JUST HIGH CLOUDS
ACROSS THE REGION AS WE HEAD INTO THE OVERNIGHT HOURS. FOCUS THEN
SHIFTS TO THE POSSIBILITY OF AN MCS AFFECTING THE AREA LATE IN THE
TAF PERIOD. THE 12Z GFS APPEARS TO HAVE A BETTER HANDLE ON CURRENT
MCS MOVING ACROSS KANSAS AND INTO MISSOURI. THE GFS IS FASTER
THAN THE NAM BRINGING MCS INTO OUR AREA LATE TONIGHT SO WILL LEAN
THAT WAY...ALLOWING FOR A CB AT ALL OF THE TAFS WEDNESDAY MORNING.

OUTLOOK...MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...
LONG TERM...AR
AVIATION...JGL
Hazardous weather outlook, Jun 9, 4:00 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE JUN 9 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE EXPECTED TODAY.

AN UNSTABLE ATMOSPHERE EARLY THIS MORNING WILL BECOME VERY
UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS OCCURRING IN THIS
ENVIRONMENT WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ON WEDNESDAY.
INSTABILITY WILL NOT BE AS STRONG AS TUESDAY...BUT WIND FIELDS
WILL BE MORE FAVORABLE. THUS ONCE AGAIN THERE WILL BE THE
POTENTIAL FOR SEVERE THUNDERSTORMS...PRIMARILY WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 61 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Pike

When
June 9, 1:54 PM EST to 1:57 PM EST
Where
Pike County, Latham
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -83.250

Hail, Pike

When
June 9, 2:20 PM EST to 2:23 PM EST
Where
Pike County, 1.52 mi NE of Byington
Measured
1 in hail
Reported by
Public
Coordinates
39.095, -83.279

One inch hail was reported in Kincaid Springs.

Hail, Ross

When
June 9, 2:21 PM EST to 2:24 PM EST
Where
Ross County, 2 mi NNW of Mooresville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.357, -82.884

Hail, Pike

When
June 9, 2:28 PM EST to 2:31 PM EST
Where
Pike County, Latham
Measured
1.5 in hail
Reported by
Public
Coordinates
39.100, -83.250

Hail, Highland

When
June 9, 3:16 PM EST to 3:19 PM EST
Where
Highland County, 4 mi SSW of New Market
Measured
1 in hail
Reported by
Public
Coordinates
39.077, -83.699

Hail, Ross

When
June 9, 3:25 PM EST to 3:28 PM EST
Where
Ross County, 4 mi N of Chillicothe
Measured
1.25 in hail
Reported by
Public
Coordinates
39.388, -82.980

Hail, Highland

When
June 9, 3:50 PM EST to 3:53 PM EST
Where
Highland County, 3 mi ENE of Mowrystown
Measured
1 in hail
Reported by
Public
Coordinates
39.047, -83.698

Flash Flood, Highland

When
June 9, 4:03 PM EST to 5:03 PM EST
Where
Highland County, 0.54 mi N of New Market to 0.51 mi SSW of New Market
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
39.138, -83.670

The Highland county engineer reported rushing water over route 62 had washed away part of the road bed near New Market.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180918, 180915, 180916, 180917, 183084, 183085, 183086, 183090.